More men will die without PSA screening, researchers contend; other experts applaud the downward trend
by sweetz207 on Mon Feb 04, 2008 12:00 AM
by momwithkids on Mon Feb 04, 2008 12:00 AM
My wife had stage IV stomach cancer (age 43). She was on a drug regimen initially the included: Epirubicin, Cisplatin, and 5FU; commonly referred to as ECF. The 5FU was delivered via a pump that she wore around her waist (like a fanny pack) and a tube ran up into her upper chest where they had installed a 'port.' This was a big pain but she got used to it and did not have too much of an issue with the pump. As best I can recall (this was over this past summer) her hair began to fall out within a month of being on treatments and fell out in clumps sometimes but mostly just continously thinned. We believe it was mainly due to the Cisplatin but it could have been the Epirubicin as well. Some people simply shave their heads since the slow hair loss can be such a depressing thing to experience. She wore a high quality wig since she was used to having very long hair and due to its high quality it held up real well and looked almost a good as her real hair. Happy to say, last week, after almost 4 months of having to wear the wig, she finally had enough hair to style and is now wig and cancer free.
Keep the faith, he will get used to the fanny pack and it generally was not a big issue. As for the hair, see if he will just shave it and get it over with?
Good luck. Try to be their for him and supportive of whatever he may decide.
by sweetz207 on Wed Feb 06, 2008 12:00 AM
by papeta on Wed Feb 06, 2008 12:00 AM
On 2/6/2008 sweetz207 wrote:Congratulations on being cancer free I hope all satys well for your wife. He'll be getting his 5-fu from the fanny pack to his port. He is ok with his hair loss he said he cant wait to shock everyone....he keeps everything funny so it wont be as hard. I think Im the one that will have a major breakdown when he loses his hair. He is my popa my whole world and the only father I ever knew. Its only me and him really and he is the only person who never gave up on me so I will never give up on him. My fiance's grandfather also has cancer and yesterday we were told that he wont make it more then a few days he is already gone but his body wont stop. So things are extremely difficult now, but Ill keep my head up. I'll keep your family in my prayers and thank you for your response.
Sorry to hear about everything that has been going on. You will be in my thoughts. My mom was on the 24/7 5FU as well...I'm going to share with you what we learned about 5FU's side effects. 5 weeks into the 5FU she developed mouth sores, they were on her lips, her gums, her tongue, the inside of her cheeks..she had a severe case...at first occurence notify his doctor..they can prescribe special mouthwashes to help cope w/the pain and burning and reduce dosage of the 5FU, raw honey helped her, she had to be hospitalized due to these sores, while in the hospital the oncology nurses taught us how to clean her sores (she couldn't eat, chew, we fed her via straw for a couple of weeks, her lips got really swollen and raw) with a special solution...they gave us a very thick jelly and we mixed it with lydocaine (prescribed by doctor on nurses request) and she would put this on her lips thru out the day but especially at night, his helped keep her lips hydrated and the lydocaine numbed the pain, we had to apply it with cotton swabs and we wore gloves the whole time so as not to infect her, thankfully as bad as her sores were she did not catch an infection, note that the nurses told us this..not the oncologists, the nurses see this all the time and know what works best...another suggestion is to rinse with water and baking soda...my sister bought mom Biotene mouthwash and toothpaste and mom began using it before starting the chemo and thru the 9 weeks that followed...she's still using it...it really helped her, it helps with the dry mouth and contains no alcohol...get him the softest tooth brush you can find it will come in handy...also before they start the 5FU and thru out have him take a cup of icechips and water and swaddle around his mouth a few times a day, this helped mom while in hospital and after, nurses gave us this tip.... One other thing we weren't warned about was the peeling of hands and feet...this is called hand and foot syndrome...the nurses at the hospital requested doctors prescribe for mom something called Minerin (like Eucerin), thick white lotion...heavily apply to feet and hands, buy some white cotton gloves and after applying lotion before bed put gloves on and sleep with them on, this will help...also stay away from hot water, unnecessary pressure on hand and feet...this will not aggravate the peeling..I don't mean to scare you and it might not happen to him but just be ready....my mom endured 7 out of the 9 weeks of the 5FU, she's 55 and other than this cancer she was in good health...these side effects I just mentioned are side effects of the 5FU...we weren't ready and it was very scary, we felt helpless until the nurses really helped us out...we're ready for the next time if they give it to her again....keep us posted on his treatment and recovery....don't give up!!!
by sweetz207 on Thu Feb 07, 2008 12:00 AM
When you track a discussion, you will get notified by e-mail if anyone else posts a new message on this discussion. Are you sure you want to track this discussion?
If you stop tracking this discussion, you will no longer get notified by e-mail if anyone else posts a new message on this discussion. Are you sure you want to stop tracking this discussion?
We care about your feedback. Let us know how we can improve your CancerCompass experience.